Alert archive / North Dakota / Tornado Warnings in 2020

Tornado Warning 11, NWS Bismarck, ND

July 4, 2020Dickey County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 4, 2020, 5:40 PM CDT for Dickey County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2020, 5:40 PM CDT (22:40 UTC)
Expired
Jul 4, 2020, 6:15 PM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:53 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

696 
WFUS53 KBIS 042240
TORBIS
NDC021-042315-
/O.NEW.KBIS.TO.W.0011.200704T2240Z-200704T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
540 PM CDT Sat Jul 4 2020

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  West central Dickey County in southeastern North Dakota...

* Until 615 PM CDT.
    
* At 540 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of Kulm, or 15 miles southwest of
  Edgeley, moving southeast at 25 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Dickey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4615 9900 4623 9900 4624 9899 4617 9864
      4602 9879
TIME...MOT...LOC 2240Z 307DEG 21KT 4618 9892 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

SCHILD
1 follow-up statement
859 
WWUS53 KBIS 042306
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
606 PM CDT Sat Jul 4 2020

NDC021-042315-
/O.EXP.KBIS.TO.W.0011.000000T0000Z-200704T2315Z/
Dickey ND-
606 PM CDT Sat Jul 4 2020

...THE TORNADO WARNING FOR WEST CENTRAL DICKEY COUNTY WILL EXPIRE AT
615 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.  

A Severe Thunderstorm Watch remains in effect until midnight CDT for 
southeastern North Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4615 9900 4623 9900 4624 9899 4617 9864
      4602 9879
TIME...MOT...LOC 2305Z 307DEG 21KT 4609 9876 

$$

SCHILD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 4, 5:13 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 4, 5:13 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
513 PM CDT Sat Jul 4 2020

.UPDATE...

Issued at 511 PM CDT Sat Jul 4 2020

With heavy thunderstorms across my four southeast counties, we
opted to issue a Flash Flood Watch for Logan, McIntosh, LaMoure,
and Dickey counties until midnight.

UPDATE
Issued at 445 PM CDT Sat Jul 4 2020

See mesoscale discussion below for convective details in the short
term.

Severe thunderstorm watch number 328 is in effect now through this
evening for far south central ND and for much of the James River
Valley. Will monitor radar trends for storms southeast now through
early evening and for storms moving in from Montana later this
evening for further product updates late this afternoon and
through this evening. Storms may also cross into far northern ND
this evening so have kept POPs here. Removed POPs for much of
central North Dakota this evening as most likely scenario for
those areas will be overnight showers/storms.

&&

.MESOSCALE DISCUSSION...
Issued at 424 PM CDT Sat Jul 4 2020

Convection has initiated a little earlier than expected along a
remnant outflow boundary from just east of Linton to Edgeley. SPC
Mesoanalysis indicates uncapped SBCAPE around 4500 J/kg, but only
around 30 kts of effective bulk shear at most. Initial storms have
briefly shown supercell characteristics, but the overall trend has
favored pulse-severe, multicell clusters. Very large hail and
damaging winds are expected to be the main threats. At least through
the rest of the afternoon, the tornado threat appears low with only
10 kts 0-1 km bulk shear at most and negligible 0-500 m SRH.
However, outflow boundary interactions may briefly enhance low level
vorticity for stretching potential. An additional threat that will
have to be watched is the potential for training convection leading
to localized flash flooding given slow storm motions and strong low
level moisture transport perpendicular to the remnant outflow
boundary storms have initiated on.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 147 PM CDT Sat Jul 4 2020

There will be two main areas of strong to potentially severe
storms that will impact western and central North Dakota this
evening and tonight. One will likely be ongoing over the James
River Valley, with thoughts generally unchanged from the previous
forecast update.

Another area of storms will be approaching the southwest, ahead of
an advancing cold front around or after 03z, likely in the form
of a forward propagating MCS. Strong instability will be in place
as this area of storms spreads north and east across the state
through the night. Shear will generally be marginal (effective
values 30 to 40 knots), but should be sufficient for a handful of
severe wind and/or hail reports. This activity will likely
diminish as the low level jet relaxes Sunday morning.

The front will move into the eastern third of North Dakota by
Sunday afternoon where strong storms are expected to fire once
again. The best chance of a severe storm will be across the
southern James River Valley, with large hail and damaging wind
gusts being the main threats.

.LONG TERM...(Monday through Saturday)
Issued at 147 PM CDT Sat Jul 4 2020

For the remainder of the period, a mid level trough will set up
across the Pacific northwest, sending multiple shortwaves into the
Northern Plains. Nearly every day will see at least some chances
for showers and thunderstorms. However, at the moment it appears
that the strongest wave will come through Tuesday night through
Wednesday, a period we will have to keep an eye on closely for
severe weather and heavy rain potential. Additionally, 12z CIPS
analogs show a fairly strong signal for severe weather during this
time frame. Plenty of time for things to change with regards to
specific details, but this wave is currently forecast to have a
better CAPE/shear overlap than we have seen in recent events.
Thus, the active stretch continues with above average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1204 PM CDT Sat Jul 4 2020

This afternoon will start out mainly dry with showers and
thunderstorms forming mainly in the James River Valley in the late
afternoon or early evening. These storms could become rapidly
severe, most likely impacting KJMS. Large hail and damaging winds
will be the primary threats but a tornado or two is not out of the
question. More storms will enter the west tonight and into Sunday
morning and spread across the central. These storms may also
produce damaging winds and large hail. Any stronger storm may lead
to brief MVFR/IFR conditions, but VFR conditions are expected
outside of any storms or heavier showers.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for NDZ047-048-050-
051.

&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 4, 5:14 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
514 PM CDT Sat Jul 4 2020

NDZ036-037-046>048-050-051-052215-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
514 PM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms will develop across the James River Valley late this
afternoon and into the evening.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph. A tornado or two will also be possible.

Flash flood watch in effect through this evening for Logan,
McIntosh, LaMoure, and Dickey counties for several rounds of heavy
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous thunderstorms are forecast across western and central
North Dakota Sunday. Heavy rain is possible with any storm,
especially across the east central. Severe weather is also
possible.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ001>005-009>013-017>023-025-031>035-040>045-052215-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
514 PM CDT Sat Jul 4 2020 /414 PM MDT Sat Jul 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms will once again develop in western North Dakota
this evening and move east overnight.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous thunderstorms are forecast across western and central
North Dakota Sunday. Heavy rain is possible with any storm,
especially across the east central. Severe weather is also
possible.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

In the hours before

Special weather statement, Jul 4, 3:19 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
319 PM CDT Sat Jul 4 2020

NDZ048-051-042045-
La Moure ND-Dickey ND-
319 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMOURE AND
NORTHWESTERN DICKEY COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, a strong thunderstorm was located near Edgeley, moving
east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Edgeley and Kulm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4623 9899 4637 9901 4648 9854 4625 9846
TIME...MOT...LOC 2019Z 253DEG 21KT 4633 9877

SCHILD
Local storm report, Jul 4, 4:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
443 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             5 E KULM                46.30N 98.85W
07/04/2020  E1.00 INCH       LAMOURE            ND   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

JNS
Local storm report, Jul 4, 4:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
456 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             4 NNE KULM              46.35N 98.92W
07/04/2020  M1.00 INCH       LAMOURE            ND   TRAINED SPOTTER

&&

MH
Local storm report, Jul 4, 4:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             3 SW FREDONIA           46.30N 99.14W
07/04/2020  E1.25 INCH       LOGAN              ND   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

JNS
Local storm report, Jul 4, 5:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 N KULM                46.32N 98.95W
07/04/2020  E1.50 INCH       LAMOURE            ND   LAW ENFORCEMENT

            REPORT RELAYED BY EMERGENCY MANAGEMENT.

&&

MH
Local storm report, Jul 4, 5:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             ASHLEY                  46.03N 99.38W
07/04/2020  M0.88 INCH       MCINTOSH           ND   LAW ENFORCEMENT

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:04 PM CDTSpecial Weather StatementBISBowman, Golden Valley, Slope41 min
Jul 3, 9:46 PM CDTSpecial Weather StatementBISSlope29 min
Jul 3, 10:31 PM CDTSpecial Weather StatementBISMcKenzie29 min
Jul 3, 10:44 PM CDTSpecial Weather StatementBISAdams31 min
Jul 3, 10:56 PM CDTSevere Thunderstorm WarningBISAdams34 min
Jul 3, 11:00 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams45 min
Jul 3, 11:37 PM CDTSevere Thunderstorm WarningBISAdams, Bowman38 min
Jul 3, 11:48 PM CDTSpecial Weather StatementBISGrant, Morton42 min
Jul 4, 12:13 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Jul 4, 1:09 AM CDTSpecial Weather StatementBISSlope36 min
Jul 4, 1:18 AM CDTSpecial Weather StatementBISMcLean42 min
Jul 4, 3:19 PM CDTSpecial Weather StatementBISLaMoure26 min
Jul 4, 3:37 PM CDTSevere Thunderstorm WarningBISLaMoure53 min
Jul 4, 4:26 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure64 min
Jul 4, 4:27 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan48 min
Jul 4, 5:07 PM CDTAreal Flood AdvisoryBISDickey, LaMoure7 hr
Jul 4, 5:09 PM CDTFlash Flood WatchBISDickey, LaMoure, Logan, McIntosh4 hr
Jul 4, 5:10 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh65 min
Jul 4, 5:25 PM CDTSevere Thunderstorm WarningBISMcIntosh65 min
Jul 4, 5:57 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh63 min
Jul 4, 6:02 PM CDTSevere Thunderstorm WarningBISStutsman58 min
Jul 4, 6:44 PM CDTSevere Thunderstorm WarningBISStutsman31 min

Nearby

Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.